Mississippi, 2015

Hail and Damaging Winds in Mississippi, March 18, 2015

March 18, 2015 · NWS JAN · 3 events in 2 counties and zones

Showers and thunderstorms developed as a shortwave interacted with a stalled frontal boundary. Some of these storms produced some hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed as a shortwave interacted with a stalled frontal boundary. Some of these storms produced some hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 18, 8:52 PM CST, 4 minutes earlier.

Area forecast discussion, Mar 18, 8:52 PM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
952 PM CDT WED MAR 18 2015

.UPDATE...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE EVENING AND INTO MUCH OF THE NIGHT. LOW TEMPS TONIGHT WILL RANGE
FROM AROUND 50 NW TO THE MID 60S ACROSS THE SE. THE ONLY CHANGES TO
THE CURRENT FORECAST WERE TO SLIGHTLY LOWER MIN TEMPS TONIGHT FOR THE
NORTHERN ZONES AND TO CUT POPS AND PRECIP LATER TONIGHT AREAWIDE.
/27/

&&

.AVIATION...VICINTY TS CAN BE EXPECTED UNTIL 06Z AT ALL TAF
SITES...ESPECIALLY JAN/HKS/MEI/HBG. OTHERWISE...CIGS/VSBY WILL DROP
TO MVFR WITH RAIN EVNTUALLY TRANSITIONING TO FOG AFTER 06Z. THESE
MVFR CONDITIONS WILL CONTINUE THROUGH THE END OF THE PERIOD./26/

&&

.PREV DISCUSSION... /ISSUED 421 PM CDT WED MAR 18 2015/

DISCUSSION...THE MODELS WERE DIFFERENT ON THE TRACK OF THE SURFACE
FEATURE ASSOCIATED WITH THE RAIN AND TROUGH AXIS EXPECTED TO MOVE
THROUGH THE REGION. LEANED TOWARD THE NAM AND THE HRR SOME ALSO FOR
TONIGHT. THE UPPER TROUGH SEEMS TO BE MOVING MORE NORTHWARD...PULLING
THE MAIN AREA OF RAIN WITH IT. EXPECTING THE RAIN ASSOCIATED THE
BOUNDARY TO SWEEP ACROSS THE CWA...WITH THE BEST RAIN IN THE WEST.
WITH THE SUN BREAKING OUT FOR AREAS EAST OF THE MISSISSIPPI
RIVER...THERE IS SOME INSTABILITY AVAILABLE. STILL EXPECTING
THUNDERSTORMS TO BE ISOLATED AT BEST AND MOST FAVORABLE IN THE
SOUTHWEST FOR THUNDERSTORMS/POSSIBLE STRONG...COULD SEE A STRONG
STORM OR TWO FURTHER NORTH THIS AFTERNOON. LIMITED WORDING WAS STILL
GOOD. OTHERWISE...LOOKING FOR RAIN TO CONTINUE THROUGH
MIDNIGHT...MAYBE SHORTLY AFTER WITH ACTIVITY DIMINISHING FROM THE
SOUTH.

WITH THE UPPER RIDGE OVER THE GULF...THE AIR MASS WILL NOT CHANGE MUCH
GOING THROUGH THE WEEKEND. THE TAIL END OF THE CURRENT PASSING
BOUNDARY WILL STALL OVER THE AREA WITH SEVERAL WAVES DEVELOPING OVER
NORTHERN MEXICO AND RIDING IT TO THE NORTHEAST. IT LOOKS LIKE THE
PATTERN WILL STAY THE SAME UNTIL MONDAY WHEN AN UPPER TROUGH DIGS
DOWN INTO THE FOUR CORNERS AND MOVES EAST INTO THE CWA. WITH
MOISTURE FLOWING FROM THE SOUTHWEST...WE WILL GET SOME PACIFIC AND
GULF MOISTURE FLOWING INTO THE AREA. WHILE THERE WILL BE LIKELY BE
CLOUDS AROUND...THE BOUNDARY AND SOUTHERLY FLOW SHOULD BE ENOUGH TO
GENERATE ISOLATED THUNDER EACH AFTERNOON FROM TODAY THROUGH MONDAY.
LOOKS LIKE MILD TEMPERATURES WILL CONTINUE TO 70S AND 50S EVERYWHERE.
A FEW LOCATIONS MAY GET ENOUGH FLOW TO GET UP TO 80.

THERE MAY BE A DAY OR TWO NEXT WEEK WITH COOLER AND DRIER
AIR...TUESDAY AND WEDNESDAY. OTHERWISE...SPRING IS IN FULL SWING WITH
A NEW STORM SYSTEM EVERY FEW DAYS. OVERALL NO BIG CHANGES TO THE
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       62  72  59  74 /  82  40  31  58
MERIDIAN      63  76  58  75 /  80  40  30  61
VICKSBURG     60  72  59  74 /  82  38  31  58
HATTIESBURG   66  79  61  79 /  80  29  21  40
NATCHEZ       63  74  59  76 /  82  31  25  49
GREENVILLE    50  65  56  65 /  80  35  42  68
GREENWOOD     56  69  56  68 /  80  30  42  67

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Mar 18, 1:51 PM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT WED MAR 18 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
192000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
251 PM CDT WED MAR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

28

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Mar 18, 7:30 PM CST, 1 hour 26 minutes before
MSZ048-049-190200-
RANKIN MS-HINDS MS-
830 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
830 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 3 MILES NORTH OF DRY GROVE AT 831 PM CDT...MOVING NORTHEAST
AT 30 MPH.

PEOPLE IN HINDS AND WEST CENTRAL RANKIN COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

LAT...LON 3239 9038 3221 9015 3208 9046 3218 9060
TIME...MOT...LOC 0131Z 230DEG 28KT 3218 9043

MRM
Special weather statement, Mar 18, 7:37 PM CST, 1 hour 19 minutes before
LAZ024-026-190205-
CONCORDIA LA-CATAHOULA LA-
837 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
837 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTH OF WILDSVILLE AT 837
PM CDT...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN CENTRAL CATAHOULA AND NORTHERN CONCORDIA PARISHES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3176 9169 3154 9151 3141 9180 3155 9193
TIME...MOT...LOC 0137Z 233DEG 27KT 3154 9177

MRM
Special weather statement, Mar 18, 7:46 PM CST, 1 hour 10 minutes before
MSZ043-048>050-054>056-190215-
SMITH MS-SIMPSON MS-SCOTT MS-RANKIN MS-MADISON MS-HINDS MS-COPIAH MS-
846 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
846 PM CDT WED MAR 18 2015

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL WAS LOCATED FROM FANNIN TO 6 MILES WEST OF BYRAM AT 845 PM
CDT...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN OF ONE INCH IS ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN EXTREME NORTHEASTERN COPIAH...SOUTHEASTERN HINDS...SOUTH
CENTRAL MADISON...RANKIN...SOUTHWESTERN SCOTT...NORTHWESTERN SIMPSON
AND EXTREME NORTHWESTERN SMITH COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3234 8950 3196 9006 3216 9051 3254 8995
TIME...MOT...LOC 0145Z 297DEG 28KT 3243 8995 3226 9010
          3218 9034

MRM
Special weather statement, Mar 18, 7:59 PM CST, 57 minutes before
LAZ025-026-MSZ059-060-190230-
ADAMS MS-JEFFERSON MS-TENSAS LA-CONCORDIA LA-
859 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
859 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTHEAST OF FROGMORE AT 859
PM CDT...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN WEST CENTRAL JEFFERSON AND NORTHERN ADAMS COUNTIES...AND
NORTHEASTERN CONCORDIA AND SOUTH CENTRAL TENSAS PARISHES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3184 9137 3157 9120 3142 9163 3158 9170
TIME...MOT...LOC 0159Z 237DEG 28KT 3155 9159

MRM
Special weather statement, Mar 18, 8:09 PM CST, 47 minutes before
MSZ055-056-064-065-190240-
SMITH MS-SIMPSON MS-JEFFERSON DAVIS MS-COVINGTON MS-
909 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
909 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER CLEM AT 909 PM CDT...MOVING
NORTHEAST AT 35 MPH.

PEOPLE IN NORTHWESTERN COVINGTON...NORTHERN JEFFERSON DAVIS...
SOUTHEASTERN SIMPSON AND SOUTHWESTERN SMITH COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3191 8967 3170 8949 3153 8981 3169 8995
TIME...MOT...LOC 0209Z 229DEG 28KT 3170 8979

MRM
Special weather statement, Mar 18, 8:50 PM CST, 6 minutes before
MSZ064-065-072>074-190320-
MARION MS-LAMAR MS-JEFFERSON DAVIS MS-FORREST MS-COVINGTON MS-
950 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
950 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES SOUTHWEST OF SUMRALL AT 949 PM
CDT...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN SOUTHEASTERN COVINGTON...NORTHWESTERN FORREST...EXTREME
SOUTHEASTERN JEFFERSON DAVIS...NORTHWESTERN LAMAR AND EXTREME
NORTHEASTERN MARION COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
ALSO A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
COVINGTON COUNTY UNTIL 1015 PM.

LAT...LON 3155 8949 3137 8935 3126 8961 3142 8970
TIME...MOT...LOC 0249Z 237DEG 22KT 3138 8958

MRM

The radar

The Jackson/Brandon,MS radar (KDGX), 79 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Covington

When
March 18, 8:56 PM CST
Where
Covington County, 0.9 mi WSW of Hot Coffee
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.725, -89.464

Thunderstorm Wind, Jones

When
March 18, 9:20 PM CST
Where
Jones County, 0.59 mi W of Soso
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
31.750, -89.280

A tree and large limbs were blown down in Soso.

Thunderstorm Wind, Jones

When
March 18, 9:43 PM CST
Where
Jones County, 0.91 mi NE of Errata
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.780, -89.060

A tree was blown down along I-59 at the Sandersville exit.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558444, 558433, 558435.